Chest Infections |

Adverse Drug Reactions to All First-Line Antituberculosis Regimen and Ethionamide: A Successful Case Report FREE TO VIEW

João Cordeiro da Costa, MD; Daniela Malheiro, MD; Susana Cadinha, MD; Raquel Duarte, PhD
Author and Funding Information

Centro Hospitalar de Vila Nova de Gaia / Espinho, Gaia, Portugal

Chest. 2014;145(3_MeetingAbstracts):94A. doi:10.1378/chest.1824665
Text Size: A A A
Published online


SESSION TITLE: Tuberculosis Case Report Posters

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Tuberculosis (TB) treatment faces many challenges because of adverse drug reactions (ADR) that can result in significant morbidity, leading to the withdrawal of first-line medication and its substitution for a less effective and often more poorly tolerated second-line medication. This case report is about a patient with active TB sensitive to all first-line drugs but with severe ADRs to all of them, and to ethionamide. A case of ADRs to all first-line anti-TB drugs and to ethionamide is, to the best of our knowledge, not reported.

CASE PRESENTATION: This case is about a Caucasian female patient, 42-year-old, previously healthy. She was diagnosed with pleural/pulmonary tuberculosis. GenoType MTBDR® revealed rifampicin/isoniazid sensitivity and cultured mycobacteria were sensitive to first-line drugs (as well as to streptomycin). A first-line regimen was initiated. At day 13 of treatment, she presented with important ADRs (fever, generalized rash, and hepatotoxicity). Regimen was changed to isoniazid, pyrazinamide, ethambutol and moxifloxacin (clinical suspicion of rifampicin as the offending agent) with clinical improvement. At day 30 of treatment, new clinical presentation of ADRs (fever, generalized rash and severe hepatotoxicity) - all drugs were suspended and allergy investigation was performed (positive reactions to all first-line drugs and ethionamide’s malaise/dizziness association). An alternative regimen had to be instituted composed by streptomycin, ofloxacin, cicloserine and para-aminosalicylic acid. The patient revealed a good clinical, imaging and microscopic evolution with a complete resolution and cure.

DISCUSSION: The recommended first-line regimen for active TB is associated with significant ADRs, which can make the successful treatment in drug-sensitive disease a challenge. There are some risk factors related to a higher risk of ADRs - in this case, age over 35 and female sex. An important but still not evidence-based answered issue is what to do after a severe ADR: try re-introduction, try to identify the offending agent or advance to a less effective second-line regimen. There are some cases reported of ADRs to many first-line drugs, but there is no single case reported with ADRs to all first-line and ethionamide as well. The need for a completely alternative regimen to face the patient’s ADR became a multisensitive TB case in a real clinical challenge, nevertheless with good outcome.

CONCLUSIONS: Anti-TB ADRs can result in significant morbidity and lead to unsuccessful outcome. However, an alternative and less effective regimen can achieve cure, even if all first-line drugs cannot be used.

Reference #1: Saukkonen JJ, et al. An official ATS statement: hepatotoxicity of antituberculosis therapy. AJRCCM. 2006;174(8).

DISCLOSURE: The following authors have nothing to disclose: João Cordeiro da Costa, Daniela Malheiro, Susana Cadinha, Raquel Duarte

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543